Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Erthyma nodosum


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An indi vidual patient is always advised to consult their own physician.

[posted 11/22/1999]
Question: I have had a place on lower leg diagnosed as erythro nodosum, cause unknown, nodules there after 8 months--have had one three-week round of steroids, localized steroid injection, now doing nothing. Pain not as intense but area still discolored, white in a spot, and nodules still felt, ankle area swelling by end of day. Have seen various doctors who are puzzled and send me back to dermatologist. What tests should be run (lungs clear, no inner vein prob)? How should I be treating it or should I do nothing--It does not seem it will eventually disappear. What other specialists should I see?

Answer: An arthritis specialist would take care of these. In general, you need tests for TB(skin test), sarcoidosis(blood test), drug causes(birth control pills, penicillins,sulfa antibiotics,,Inflammatory Bowel Disease(gi doctor to do a scope or a gi series),there is a type seen with leprosy-but you'd know if you had this. The treatment is episodic steroids and about 1/2 the time the cause is not known.

[posted 10/9/1999]
Question: During the last year I have used for 20 days-3 times Augmentin 1000 mg (a non US dosage) daily for sinus infection. 20 days after the first time when I had no visible problems whatsoever I have started having erythma nodossum between my ankles and knees, sometimes bad enough to cause light fever. No steptoccoci found in two biopsies and there are no any other diseases, even though I am under continuous screening. Is there a way that Augmentin could cause the problem? or may be it is the sinus infection on and off itself (though there is no visible correlation between sinus infections and erythema). Erythema problem has been going on for the last 7 months, on and off, considerably less than the first time but nevertheless there.

If you can answer my questions I would be very gLad.

Thank you

Answer: Erythma nodosum iss a eruption of tender/painful nodules-usually on the lower legs. Drugs or infections are common causes-especially birth control pills. The mechanism of action is not known. Penicillins and Sulfa based drugs are also common culprits-Augmentin would belong to this class(at least one half of the drug). It is also seen in sarcoidosis, leprosy, TB, and several other infections. Ensure your TB skin test has been done, this would be the only common one. But, sounds like Augmentin would be the first suspect.

Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.